Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Suffer sore throat, bun infection on leg and diarrhea. Misdiagnosed as flu. Colon removed. Help?

User rating for this question
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1607 Questions
Extremely healthy until I was given antibiotics three times within a month. First-sore throat. Second infected burn on my leg from motorcycle tailpipe. Following 3rd course of antibiotics diarrhea, nausia presented. Saw doctor after 3 days and misdiagnosed as flu. Emergency trip to hosp after 6th day of being sick. Threat of death after 6th day, colon removed on 10th day after illness. Now with iliostomy. Question is whether earlier test results (which I asked my family doctor for after the 3rd day sick) would have most likely had a differnt /better outcome for me. I have been unable to access information on how fast C-Diff spreads through the body or if three courses of antibiotics in one month's time is negligence.
Posted Fri, 11 Oct 2013 in Medicines and Side Effects
Answered by Dr. Sadiq Mughal 8 hours later
Brief Answer:
Yes early diagnosis would have different outcome.

Detailed Answer:
Hello XXXXX.
Thanks for writing to us.
I can understand the pain of the trauma you have undergone.Let me give you a brief description of the C.difficile infection.It is a gram positive spore forming bacterium.The spores are heat resistant and resistant to alcohol based cleaing agent,and remains on surface of hospital and such facility for prolonged time.It has 2 modes of transmission.No 1.Fecal oral route.In which the patient ingests the spores,which cause infection in body after growing in intestine.No 2.Over growth.C.difficile is present in normal flora of colon.Prolonged antibiotic therapy kills normal bacteria of colon and leads to over growth of C.difficile which produces toxins leading to toxic dilatation of colon a condition called as pseudomembranous colitis a life threating condition.This condition requires total removal of colon.Most probably this complication occured in you requiring removal of total colon.This is the most common mode of infection.Infection occur 4 to 10 days of the therapy or may start after you have stopped the antibiotic therapy.Symptoms blating ,diarrhea and abdominal pain occurs.latently it may produce symptoms resembling flu.
Three course of antibiotics were not a negligence in your case, as all the 3 times you had infection and antibiotics were treatment of choice.However you were mis diagnosed third time.Symptoms of diarrhoea which occured third times were due to C.difficle,which needs different antibiotics.If C.difficile would have been diagnosed earlier,line of tretment would have been different and colectomy would not have been done.So early diagnosed woud have definitely changed the out come.
Hope this answers your question.
If you have any more queries write me back i am readily available to answers.
Take care.Get well soon.
Dr Sadiq.
Above answer was peer-reviewed by
Follow-up: Suffer sore throat, bun infection on leg and diarrhea. Misdiagnosed as flu. Colon removed. Help? 1 hour later
Since I had asked my doctor for some testing and voiced to her that I wasn't feeling right, would it be considered "below the standard of care" for her to tell me to just wait it out prescribing me nausia medicine when she know I had been on courses of antibiotics?
Answered by Dr. Sadiq Mughal 7 hours later
Brief Answer:
Every symptoms doesn't require lab tests.

Detailed Answer:
Hello XXXXX.
Thanks for your follow up.
As I mentioned above infection with C.difficili sometime mimics flu, which could be a reasons which misguided your physician. But you are right she knew the history that you had taken two course of antibiotic in one month and she should have kept this thing in mind while prescribing you medicine for nausea. Your physician should have advised you stool examinations before prescribing you medicine. If not advising a test is considered as below standard care, then yes she has given you below the standard care.
Hope this answers your question.
If you don’t have any more concerns in your mind,close the discussion and rate the answers.
Get well soon.
Dr Sadiq.
Above answer was peer-reviewed by
Follow-up: Suffer sore throat, bun infection on leg and diarrhea. Misdiagnosed as flu. Colon removed. Help? 11 hours later
Only clarification (not a new question) is needed by me as my daughter interpreted your answer differently than me.
1.) First antibiotics given on 3/4 for sore throat (before the infected motorcycle burn)
2.) Second dose of antibiotic geven on 3/27 for infected motorcycle burn
3.) Third dose of antibiotic give 4/1 for still infected motorcycle burn
Then visit to doctor on 4/17 after three days being sick with diahrrea. I asked her for testing. She prescribed nausia medicine for flu.
If that clarification makes any difference to your response, please let me know. Thank you.
Answered by Dr. Sadiq Mughal 1 hour later
Brief Answer:
It would have made a difference.

Detailed Answer:
Hello XXXXX,

Thanks for clarification.

Your daughter interpreted me rightly. What I interpreted from your question is that third course of antibiotic was for flu along with nausea medicine. Any how you presented with diarrhea on April seventh almost a week after third course of antibiotic (presuming you have taken third course of antibiotic for one week), which is typical of C.difficile infection. She knew history that these symptoms (diarrhea and nausea) appeared one week after third course of antibiotic and your request for investigations was right.

Now the point which is in your mind and I want to clear it, if third course of antibiotic would have been for diarrhea, it would have made a difference only, if she would have kept infection by C.difficile in mind and would have prescribed antibiotic for C.difficile only, as course of antibiotics for C.difficile is different from other forms of diarrhea.

Hope this answers your question.

If you don't have any more questions in mind close the discussion and rate the answers.
Get well soon
Dr Sadiq
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor